Florida, 2023

Heavy Rain in Florida, May 19, 2023

May 19, 2023 · NWS JAX · 3 events in 1 county or zone

A lingering front across NE FL combined with light NNE steering flow and sea breeze convergence near the frontal zone in the afternoon and evening created locally heavy rainfall across Marion county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering front across NE FL combined with light NNE steering flow and sea breeze convergence near the frontal zone in the afternoon and evening created locally heavy rainfall across Marion county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 19, 2:34 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, May 19, 2:34 PM EST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
334 PM EDT Fri May 19 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Through Tonight)
Issued at 333 PM EDT Fri May 19 2023

Tonight...Frontal boundary across North FL has become fairly
diffuse as weak high pressure builds north of the region and will
limit convection across SE GA to just a few isolated showers.
Further south across NE FL enough diurnal heating has occurred to
kick off some showers and isolated storms along both the
Gulf/Atlantic sea breeze fronts so far, mainly south of a line
from St Augustine to Gainesville and expect this activity to
remain fairly scattered in nature as they meet along the US
301/I-75 corridors later this afternoon and early evening with
almost all activity remaining south of the I-10 corridor. Patchy
late night fog is expected again towards morning over inland
areas, with some locally dense fog possible as low temps fall into
the mid/upper 60s inland and lower 70s along the coast.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 333 PM EDT Fri May 19 2023

Saturday...Weak ridge of high pressure will remain in place at the
surface and aloft with a general West-to-Northwest steering flow
and expect another below average convective day with lingering
drier air aloft limiting activity to isolated storms across SE GA
and the I-10 corridor, while scattered activity is expected along
the sea breeze fronts south of the I-10 corridor of inland NE FL.
Max temps generally in the mid/upper 80s inland and lower 80s
along the Atlantic Coast. Activity will fade after sunset again
with overnight lows in the upper 60s inland/lower 70s coast along
with some patchy late night fog over inland areas.

Sunday...Models in good agreement with next frontal boundary
pushing in from the NW and interacting with local sea breeze
develop to provide for the next stormy afternoon/evening with
scattered to numerous thunderstorms, a few which could be strong
to severe with damaging winds and heavy rainfall. Max temps should
still be able to reach into the upper 80s/lower 90s inland and
mid/upper 80s coast before most of the convection kicks off.
Convection will likely linger well into the evening hours for all
areas and even into the overnight hours across NE FL as frontal
boundary stalls in the region.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 333 PM EDT Fri May 19 2023

Long range models in slightly better agreement that stalled
frontal boundary over the Florida Peninsula on Monday/Tuesday will
attempt to develop low pressure center along it Wednesday which
should probably track into the Atlantic Waters off the FL East
Coast. This will lead to at least breezy conditions area-wide,
with potential for windy conditions along the Atlantic Coastal
counties along with higher than normal rainfall chances and below
normal temperatures barely pushing into the lower 80s each day.
Some storm total rainfall amounts along the Atlantic Coastal
counties are upwards of 3-6 inches with much lesser amounts
expected inland. Still too early for any specific flooding threats
over inland areas, but some higher confidence in coastal impacts
like rough surf, high risk of rip currents and possible minor
coastal flooding.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Fri May 19 2023

Low cloud deck is particularly stubborn near KSSI and have had to
hold ceilings down there with this package. Expect them to drop
to IFR conditions again tonight with a northeasterly flow
advecting moisture in off the ocean. Convection is firing along
the Atlantic Sea Breeze over Flagler and srn St Johns Counties and
that convection will move west with time. Have a tempo group for
KGNV as convection will be close this afternoon, especially to
the south.

&&

.MARINE...
Issued at 333 PM EDT Fri May 19 2023

Weak High pressure will build north of the region tonight and
Saturday. The next front will approach Saturday Night into Sunday
bringing another round of stormy weather. The front will shift south
across the Florida peninsula Sunday night through Monday as high
pressure strengthens north of the region. Low pressure is expected
to develop along the frontal boundary south of the waters Tuesday
and Wednesday resulting in stronger Northeast winds and building
seas with Small Craft Advisory conditions expected, along with
abundant shower and thunderstorm activity.

Rip Currents: Moderate risk expected through the weekend, then
increasing risk with building onshore flow early next week with
likely High Risk and Rough surf/breakers of at least 4-6 ft from
Tuesday through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  86  68  88 /  10  10  10  70
SSI  69  81  71  84 /  10  10  10  50
JAX  67  86  69  89 /  10  20  10  50
SGJ  70  83  70  87 /  10  20  10  40
GNV  67  89  69  91 /  40  30  20  50
OCF  68  90  69  92 /  50  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 19, 6:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
705 PM EDT Fri May 19 2023

FLZ140-192330-
Eastern Marion FL-
705 PM EDT Fri May 19 2023

...A strong thunderstorm will impact portions of southeastern Marion
County through 730 PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittman, or 9 miles south of Juniper Springs, moving south at 10 mph.

HAZARD...Winds around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2909 8175 2912 8164 2905 8164 2905 8166
      2896 8166 2896 8177
TIME...MOT...LOC 2305Z 349DEG 8KT 2905 8169

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
May 19, 6:35 PM EST to 8:35 PM EST
Where
Marion County, 2.4 mi SSW of Kendrick
Reported by
Mesonet
Coordinates
29.220, -82.190

The mesonet station FW6740 Ocala measured 5.82 inches of rainfall since about 8 pm local time (about 2 hrrainfall total).

Heavy Rain, Marion

When
May 19, 7:00 PM EST to 8:25 PM EST
Where
Marion County, 2.4 mi SSW of Kendrick
Reported by
Mesonet
Coordinates
29.220, -82.190

The mesonet station FW6750 Ocala measured 4.84 inches during the evening.

Heavy Rain, Marion

When
May 19, 7:05 PM EST to 8:05 PM EST
Where
Marion County, 2.4 mi SSW of Kendrick
Reported by
Mesonet
Coordinates
29.220, -82.190

A mesonet station (FW6750 Ocala) measured 4.08 inchs of rainfall in one hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098187, 1098186, 1098185.